Texas, 2011Damaging Winds in Texas, September 17, 2011
September 17, 2011 · NWS FWD · 4 events in 1 county or zone
A severe thunderstorm developed in the late evening hours of September 17th and produced wind gusts up to 60 MPH in Montague County causing minor damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed in the late evening hours of September 17th and produced wind gusts up to 60 MPH in Montague County causing minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 17, 5:28 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 17, 5:28 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
628 PM CDT SAT SEP 17 2011
.AVIATION...
THE MAIN AVIATION WEATHER CONCERN TONIGHT WILL BE THUNDERSTORM
CHANCES. IT APPEARS THAT THE CURRENT ACTIVITY TO THE WEST AND
SOUTHWEST OF THE METROPLEX TAF SITES WILL WEAKEN THROUGH THE
EVENING AND ALL SHORT RANGE GUIDANCE AGREES. WACO WILL SEE SOME
THUNDERSTORM CHANCES BETWEEN 00Z AND O3Z SO WILL INCLUDE A TEMPO
GROUP. A SECOND CONCERN WILL BE MORNING MVFR CEILINGS AND POSSIBLY
SOME BRIEF 5 SM VISIBILITIES. ALL LOW CEILINGS SHOULD LIFT AND
SCATTER BY MIDDAY WITH SOME SCATTERED SHOWERS/THUNDERSTORMS
POSSIBLE IN THE AFTERNOON. IT DOES APPEAR THAT THUNDERSTORMS WILL
BE POSSIBLE IN THE LATE AFTERNOON/EVENING AT ALL TAF SITES.
A SOUTH WIND WILL PREVAIL BETWEEN 8 AND 12 KNOTS.
79
&&
.PREV DISCUSSION... /ISSUED 302 PM CDT SAT SEP 17 2011/
SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN SECTIONS OF
FORECAST AREA AT THIS TIME. EFFECT OF A WEAK UPPER SPEED MAXIMUM
MOVING ACROSS THE LOW LEVEL MOIST/INSTABILITY AXIS WAS
CONTRIBUTING TO DEVELOPMENT. EXPECT THE ACTIVITY TO CONTINUE
MOVING EAST TOWARD THE INTERSTATE 35 CORRIDOR BY 6 PM CDT BEFORE
GRADUALLY WEAKENING AFTER THAT. WILL KEEP 20-30 POPS AREAWIDE FOR
TONIGHT...BUT MAY MAKE SOME LAST MINUTE ADJUSTMENTS TO THE FIRST
PERIOD POPS BEFORE RELEASING OFFICIAL FORECAST AT 400 PM.
A SECOND AREA OF CONCERN FOR LATER THIS AFTERNOON INTO THE
OVERNIGHT HOURS IS POTENTIAL FOR CONVECTION IN NORTHWEST TEXAS
REGION. A DIFFUSE DRYLINE WAS LOCATED FROM SOUTHWEST OKLAHOMA
SOUTHWARD TO BETWEEN ABILENE AND SWEETWATER...WITH STRONG
INSTABILITY IN THE REGION. ANY CONVECTION THAT DEVELOPS IN THIS
AREA COULD BECOME SEVERE AND MOVE INTO THE NORTHWEST PARTS OF THE
CWA BY EARLY EVENING.
A BETTER CHANCE FOR ORGANIZED AND MORE WIDESPREAD CONVECTION IS
FORECAST FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT. A LARGER SCALE
UPPER TROUGH ORGANIZES OVER THE ROCKIES TONIGHT AND TRANSLATES
SLOWLY EAST OVER THE AREA ON SUNDAY. A PACIFIC COLD FRONT WILL
ACCOMPANY THE UPPER TROUGH AND IS EXPECTED TO EXTEND FROM NEAR
OKLAHOMA CITY TO JUST WEST OF ABILENE BY LATE SUNDAY AFTERNOON.
WITH AFTERNOON HEATING AND UPPER 60S TO NEAR 70 DEWPOINTS...A
CORRIDOR OF 2000 J/KG OF SURFACE-BASED CAPE IS EXPECTED TO DEVELOP
ALONG AND JUST EAST OF THE FRONT. DEEP LAYER SHEAR APPEARS
MARGINAL FOR ORGANIZED SEVERE STORMS...BUT WINDS ALOFT SHOULD BE
INCREASING WITH TIME AND THAT SHOULD LEAD TO A THREAT OF DAMAGING
WINDS WITH ANY SUSTAINED CONVECTION NEAR THE COLD FRONT. ACTIVITY
SHOULD DIMINISH AS IT MOVES EAST DURING THE EVENING HOURS...BUT
GUSTY WINDS AND SMALL HAIL WILL STILL BE POSSIBLE AS THE
CONVECTION SPREADS EAST DURING THE SUNDAY NIGHT PERIOD. POPS FOR
SUNDAY NIGHT WILL RANGE FROM 40 IN THE SOUTHEAST ZONES TO 60 IN
THE NORTHEAST AREAS. THESE VALUES MAY BE CONSERVATIVE.
RAIN CHANCES WILL DIMINISH FROM NW TO SE MONDAY NIGHT AND TUESDAY
AS THE SHORTWAVE MOVES EAST OF THE AREA AND MORE STABLE AIR
SPREADS SOUTH BEHIND THE WEAKENING FRONT. RAIN CHANCES RETURN TO
THE FORECAST LATE TUESDAY INTO WEDNESDAY AS MOISTURE RETURNS AND
AN ACTIVE PATTERN PERSISTS. MEDIUM RANGE MODELS STARTING TO COME
INTO BETTER AGREEMENT ON TIMING OF COLD FRONT FOR THE MID TO LATE
WEEK PERIOD...BUT THERE ARE STILL DIFFERENCES WITH REGARD TO
LOCATION OF A CUTOFF UPPER LOW FORECAST TO DEVELOP OVER THE
CENTRAL U.S. GIVEN THE UNCERTAINTIES...WILL CONTINUE WITH TRENDS
FROM PREVIOUS FORECAST WITH LOW RAIN CHANCES AND TEMPERATURES
SOMEWHAT WARMER THAN SUGGESTED BY LATEST GFS MOS. /09
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 73 91 72 88 68 / 50 40 50 20 10
WACO, TX 73 91 71 90 67 / 30 40 50 20 10
PARIS, TX 67 90 69 85 66 / 40 40 60 20 10
DENTON, TX 73 91 69 88 64 / 50 40 50 20 10
MCKINNEY, TX 71 90 69 86 62 / 50 40 50 20 10
DALLAS, TX 73 91 72 88 69 / 50 40 50 20 10
TERRELL, TX 71 90 70 88 68 / 40 40 50 20 10
CORSICANA, TX 71 92 70 90 69 / 30 40 50 20 20
TEMPLE, TX 72 91 70 91 67 / 20 40 40 20 10
MINERAL WELLS, TX 70 91 68 88 63 / 50 30 50 20 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
79/30
Hazardous weather outlook, Sep 17, 2:04 PM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT SAT SEP 17 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 PM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. LIGHTNING WILL BE THE MAIN HAZARD...BUT A FEW
STORMS MAY PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL. THE SEVERE
THREAT APPEARS MORE ROBUST IN FAR WESTERN AND NORTHWESTERN
COUNTIES AS STORMS THAT FORM ALONG A DRY LINE IN WEST TEXAS WILL
MOVE EASTWARD TOWARDS THOSE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ON SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF
A LINE FROM SHERMAN TO DALLAS TO TEMPLE. DAMAGING WINDS AND
MARGINALLY SEVERE HAIL WILL BE POSSIBLE. THUNDERSTORM CHANCES
WILL CONTINUE THROUGH MONDAY EVENING...AND AGAIN TUESDAY EVENING
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 3:27 PM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
427 PM CDT SAT SEP 17 2011
TXZ115-116-172200-
PALO PINTO TX-STEPHENS TX-
427 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN PALO PINTO COUNTY
SOUTHEASTERN STEPHENS COUNTY
AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF RANGER...MOVING EAST AT 10 MPH.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3273 9839 3252 9831 3251 9836 3251 9878
3252 9879 3260 9881
TIME...MOT...LOC 2127Z 251DEG 7KT 3253 9867
42/MMSpecial weather statement, Sep 17, 4:06 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
506 PM CDT SAT SEP 17 2011
TXZ130-132-143-144-172300-
ERATH TX-HAMILTON TX-SOMERVELL TX-BOSQUE TX-
506 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BOSQUE COUNTY
SOUTHEASTERN ERATH COUNTY
NORTH CENTRAL HAMILTON COUNTY
SOUTHERN SOMERVELL COUNTY
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 18 MILES SOUTHEAST OF
DUBLIN...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
CLUSTER OF SLOW MOVING THUNDERSTORM.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
LAT...LON 3224 9773 3212 9765 3195 9796 3187 9803
3184 9815 3199 9825
TIME...MOT...LOC 2206Z 241DEG 12KT 3199 9805Special weather statement, Sep 17, 5:55 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
655 PM CDT SAT SEP 17 2011
TXZ100-180030-
YOUNG TX-
655 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN YOUNG COUNTY
AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF THROCKMORTON...MOVING EAST
AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3341 9895 3341 9885 3340 9873 3328 9867
3320 9896 3340 9896
TIME...MOT...LOC 2356Z 248DEG 15KT 3330 9898
42/MMSpecial weather statement, Sep 17, 7:01 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 PM CDT SAT SEP 17 2011
TXZ115-180130-
STEPHENS TX-
801 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL STEPHENS COUNTY
AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BRECKENRIDGE...MOVING EAST
AT 30 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND NECESSITY.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3288 9872 3262 9865 3257 9910 3277 9910
TIME...MOT...LOC 0101Z 267DEG 26KT 3272 9900
42/MM
Special weather statement, Sep 17, 7:43 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
843 PM CDT SAT SEP 17 2011
TXZ115-180215-
STEPHENS TX-
843 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN STEPHENS COUNTY
AT 844 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BRECKENRIDGE...MOVING EAST
AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GUNSIGHT AND NECESSITY.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3274 9883 3252 9860 3252 9908 3268 9911
3275 9910
TIME...MOT...LOC 0144Z 277DEG 15KT 3265 9894
42/MMSpecial weather statement, Sep 17, 7:47 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
847 PM CDT SAT SEP 17 2011
TXZ091-180245-
MONTAGUE TX-
847 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MONTAGUE COUNTY
AT 846 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES EAST OF WICHITA FALLS...MOVING EAST AT
20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAINFALL...NICKEL-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.
LAT...LON 3399 9764 3396 9759 3391 9759 3392 9749
3373 9749 3370 9799 3388 9799 3389 9794
3386 9785 3392 9779 3395 9772 3399 9769
TIME...MOT...LOC 0146Z 259DEG 17KT 3382 9817
42/MMThunderstorm Wind, Montague
- When
- September 17, 8:52 PM CST
- Where
- Montague County, 1.5 mi SW of Bowie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.553, -97.867
Thunderstorm wind speeds were estimated to be between 50 and 60 MPH.
Thunderstorm Wind, Montague
- When
- September 17, 8:55 PM CST
- Where
- Montague County, 1.4 mi NW of Bowie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.586, -97.866
A roof was blown of a house and a trailer was blown across Highway 81 at Polk Road. Just up the road near Highway 81 and Indian Hills Road, a large tree was uprooted and several large, healthy tree branches were snapped off a tree.
Thunderstorm Wind, Montague
- When
- September 17, 9:20 PM CST
- Where
- Montague County, 2.51 mi S of Montague
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.634, -97.724
Large trees and tree limbs were also blown down along Alamo Road south of Montague. Several of these trees were rotted inside.
Thunderstorm Wind, Montague
- When
- September 17, 9:25 PM CST
- Where
- Montague County, Montague
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.670, -97.720
Tree limbs with a diameter between 6 and 8 inches were blown down in Montague.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, September 17, 2011$50,000 · EF1 · 3 events
- Tornado and Hail in Missouri, September 17 to 18, 2011$55,000 · EF0 · 5 events
- Tornadoes and Hail in Oklahoma, September 17, 2011$8,000 · EF0 · 22 events
- Hail in Oklahoma, September 17, 2011$20,000 · 1.75 in hail · 2 events
- Hail in Colorado, September 17, 20111.75 in hail · 6 events
- Hail in Kansas, September 17, 20111 in hail · 4 events
- Frost and Freeze in Oregon, September 17, 20113 events
- Hail and Damaging Winds in Texas, September 17, 2011$4,000 · 1 in hail · 3 events
- Hail in Colorado, September 17, 20111 in hail · 2 events
- Damaging Wind and Heavy Rain in Texas, September 17, 2011$10,000 · 56 kt wind · 2 events
- Waterspout in Gulf of Mexico, September 17, 20111 event
- Hail in Kansas, September 17, 20110.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348623, 348624, 349054, 348625.